Methotrexate or Azathioprine?

A forum to post questions, answers and discussion about general medications not specifically for multiple sclerosis, such as prednisone, painkillers, etc.

Methotrexate or Azathioprine?

Postby burntsienna » Mon Oct 10, 2011 6:37 am

As I have not been able to tollerate any of the first line DMD treatments (Interferons or Copaxone) my neuro has suggested that I try either Methotrexate or Azathioprine. They both seem to have pros and cons. . . the pros being tablet form, possible anti-inflammatory properties and fairly low day to day side effects (i am ultra side effect effect sensitive), but of course they both put strain on your liver (methotrexate a bit worse for that), are fairly toxic, reduce your immunity, azathiaprine has been shown to possibly increace long term risk of cancer and methotrexate is dangerous to unborn babies and reduces fertility (no plans there at the moment, but you never know!).

So has anybody used either of these drugs? what are your thoughts? experiences? help! i think i'm going to try one, another relapse right at the moment would be devastating to my EDSS and my capacity to care for my 5 yr old, but i can't decide, and the risk is pretty scary.
User avatar
burntsienna
Family Member
 
Posts: 30
Joined: Tue Feb 20, 2007 4:00 pm
Location: wales, UK

Advertisement

Re: Methotrexate or Azathioprine?

Postby Algis » Mon Oct 10, 2011 7:41 am

I honestly believe the mix of Methotrexate and LDN has stopped my MS at EDSS 8.something - More than a year I don't feel any worsening (Dx in 98; down very fast and confined in a WChair). I even tend sometimes to believe I am getting better. Which part which have to play? (MTX/LDN) - I don't know; I wish I would...
I experienced no side effects from any; but I am pretty un-sensitive as far as I can tell...

Hope this help.
User avatar
Algis
Family Elder
 
Posts: 783
Joined: Sat Nov 21, 2009 4:00 pm
Location: XinDian, Taiwan

Re: Methotrexate or Azathioprine?

Postby lyndacarol » Mon Oct 10, 2011 5:30 pm

A dear friend who had myasthenia gravis (MG), another "autoimmune" disease, died of liver and colon cancer seven years ago after her neurologist had prescribed Azathioprine for less than a year.

If you decide to use Azathioprine, please be very watchful for the development of this problem!
User avatar
lyndacarol
Family Elder
 
Posts: 2226
Joined: Thu Dec 22, 2005 4:00 pm

Re: Methotrexate or Azathioprine?

Postby burntsienna » Tue Oct 11, 2011 4:58 am

thank you for your replies. i just don't know what to decide. I'm just becoming really scared about Aza and cancer, the more i hear about it, and I'm hearing more than I thought I would, but there are things about methotrexate and its toxicity that just don't sit well with me. When it comes down to it, would taking anything at all even be worth it in the end. Do they work?????
User avatar
burntsienna
Family Member
 
Posts: 30
Joined: Tue Feb 20, 2007 4:00 pm
Location: wales, UK

Re: Methotrexate or Azathioprine?

Postby Algis » Tue Oct 11, 2011 7:33 am

Again; I can not speak any about azathioprine; I did not even knew it existed before your post. I take Methotrexate orally in a pill each 2 days 2.5mg - Normally prescribed at "3 times a week" (but most of us know that a week is made of 7 days), Tuesday, Thursday and Saturday. I have liver enzyme check each 3 months. I eat and drink everything I like; no diet whatsoever. The "might be" difference is that I limit quantities; because of the wheelchair confinement I tend to get weight easily... I was 180cm and 82kgs before getting sick; so easily on the "too fat" edge :P

Best wish; I would recommend start LDN anyway; it does not have any toxicity; no side effect and is cheap as dirt....
User avatar
Algis
Family Elder
 
Posts: 783
Joined: Sat Nov 21, 2009 4:00 pm
Location: XinDian, Taiwan

Re: Methotrexate or Azathioprine?

Postby burntsienna » Tue Oct 11, 2011 8:55 am

Unfortunately, I've tried to take LDN on 3 separate occasions, but it gives me unbearable stomach cramps. the first time I tried it the dose was obviously too high at 4.5 mg. The second time the dose started at 1mg with the intention to work up, but it caused the same stomach cramps. So, I stopped it until the cramps were gone then started at .5mg, and I managed to tolerate that, but by then I needed to have a phone consultation with Dr. G in order to continue, and I just couldn't afford it. And besides My neuro was just then starting me on Avonex and told me that I couldn't take the two together, which I have seen in other places online too. Unfortunately, I couldn't tollerate the Avonex either.

I just can't seem to tolerate anything! I'm thinking more and more that I may just not take anything other than the gabbapentin that I'm on and doing ok with.
User avatar
burntsienna
Family Member
 
Posts: 30
Joined: Tue Feb 20, 2007 4:00 pm
Location: wales, UK

Re: Methotrexate or Azathioprine?

Postby Algis » Tue Oct 11, 2011 10:28 pm

I am so sorry to hear you experience side effects with LDN. Have you tried to eat something before taking it? Also I take it at ~19:00, not as late as it is suggested, so it fit well with the end of dinner time. Some people take it even at lunch and it seems to work too; just it need longer to "accumulate?" or "adapt the system?" apparently. I am not sure of the mechanism, I am sorry.
User avatar
Algis
Family Elder
 
Posts: 783
Joined: Sat Nov 21, 2009 4:00 pm
Location: XinDian, Taiwan

Re: Methotrexate or Azathioprine?

Postby ljelome » Tue Feb 12, 2013 10:07 pm

Hi! burntsienna,

Sorry, i'm new here. I can't turn away after reading your post.

My neurologist had prescribed me once with imuran (azathioprine). He called it a supplement. So i trusted him, n i took it one tablet. Then i felt bad, my body became stiff from my back to the legs. Then i stopped taking it immediately n searched on the web about imuran. After finding out that it was not a supplement but a medication used for patients who have kidney transplantation to suppress their immune system so the patient's body would accept the kidney being transplanted.

Oh my God...i never thought my neurologist could give me such a horrific medication with its negative side effects.

Just listen to your body, if one drug is not suitable for u (u know it when ur body feel not good) then don't use it. Seek another medication or treatment that will suit u n could improve ur symptoms.

Beside DMDs, there's still another second line treatments for MS such as IVIG or plasmapheresis.

I know a pwMS who can't tolerate steroid n Rebif, instead using plasmapheresis to help her with her exacerbation. And i have a friend w/ MS who's using IVIG to maintain her remission phase.

I hope u'll find one that makes u better. Best wishes for u.
Warm regards,
Linda

|For the joy of the Lord is your strength | A cheerful heart is good medicine, but a crushed spirit dries up the bones| God always leads us to where we need to be, not where we want to be|
ljelome
Family Elder
 
Posts: 126
Joined: Fri Jan 25, 2013 9:46 pm
Location: Jakarta, Indonesia


Return to General Medications

Who is online

Users browsing this forum: No registered users